Maryland, 2022

Hail and Damaging Winds in Maryland, June 2, 2022

June 2, 2022 · NWS LWX · 17 events in 5 counties and zones

Scattered to numerous showers and thunderstorms produced isolated instances of large hail and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$74,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Scattered to numerous showers and thunderstorms produced isolated instances of large hail and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 2, 9:23 AM EST, 3 hours 6 minutes earlier.

Area forecast discussion, Jun 2, 9:23 AM EST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1023 AM EDT Thu Jun 2 2022

.SYNOPSIS...
A strong cold front will cross the area tonight and bring some
severe thunderstorms this afternoon and evening. High pressure
returns shortly thereafter heading into the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...

The low stratus cloud deck that was over parts of the DC metro
and northern I-95 corridor this morning is slowly eroding.
Skies have become mostly clear to partly sunny for most of the
region with light winds out of the south. Diurnal heating
through this afternoon should lead to increasing destabilization
of the boundary layer. Current timing for for storms look to be
from noon to 8 pm with the main threat window being 2 to 7 pm.
Morning HiRes Guidance continues to show the main threat for
severe weather being focused along the I-95 corridor with the
biggest threat focused near and south of the DC metro.
Probability match mean precipitation from the 00z HREF shows the
potential for some locally heavy rain amounts up to 3 inches in
a three hour period.

.Previous Discussion

Cdfnt extends southwest from a low pressure center over
northeast Ohio. Numerous to widespread showers and thunderstorms
are expected across the area from late this morning through mid
evening. Given strong instability and moderately strong mid-
level flow, thunderstorms will be capable of producing damaging
winds. Main severe threat looks to be from 11 AM until 8 PM.
Could see a SVR TSTM Watch issued as early as 10AM. Given mid-
level flow perpendicular to sfc front, storms should be fairly
progressive with storm motions around 30kt. Despite the fast
flow, very localized flooding can't be completely ruled out
over the highly urbanized areas of DC to Baltimore given
possibility of intense, but brief, rainfall rates.

Convection should start winding down around 8PM and exit the
entire area by midnight tonight.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Weak high pressure builds gradually over the region Fri through
the weekend providing fair weather condtions and pleasant
temperatures.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Quiescent weather is expected through the Sunday with high pressure
dominating. Temps will be near normal for early June. H5 pattern
reveals a trough moving through Monday into New England and the
Canadian Maritimes. A series of shortwaves will move through the
quasi-zonal flow through midweek, with the most prominent wave
moving through Monday night/Tuesday with an associated sfc cold
front. Rain/thunderstorm chances increase Tuesday with the front
moving over the region, however timing differences exist. Some
guidance slows the front over the Ohio Valley with low pressure
developing along the front. Regardless, rain chances increase
Tuesday into midweek.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...

The low stratus cloud deck that brought low ceilings to our
terminals this morning is starting to erode. VFR conditions are
being reported everywhere but the MTN terminal. MTN should
scattered out over the next hour or so.

.Previous Discussion

Thunderstorms this afternoon could be severe and produce
damaging wind gusts, main severe threat is from 18Z to 23Z, but
risk of thunderstorms may persist until about 03/02Z.

VFR conditions expected Sunday as high pressure prevails. VFR
conditions most of Monday, with some restrictions in CIGs/VSBYs
possible late Monday as rain showers/thunderstorms move toward the
terminals.

&&

.MARINE...
Thunderstorms this afternoon and evening may produce strong wind
gusts and require SMWs. Gradient post-frontal winds increase
after midnight and continue through the day Fri. SCA has been
issued from 08Z to 22Z Fri.

High pressure persists across the waters through the second half of
the weekend. Winds increase during the afternoon hours, with
marginal SCA conditions possible Sunday afternoon due to southerly
channeling over the wider waters of the Chesapeake.

&&

.TIDES/COASTAL FLOODING...
Water levels are elevated at Annapolis and Baltimore. Based on
current anomalies, minor coastal flooding seems likely at
Annapolis where a CF.Y has been issued. Likely reaching action
stage at Baltimore, but probably remaining below advisory
levels. Blowout tides develop tonight behind a frontal passage.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 1 PM EDT this afternoon for
     DCZ001.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 4 AM to 6 PM EDT Friday for
     ANZ530>543.

&&

SYNOPSIS...LFR
NEAR TERM...BJL/LFR/JMG
SHORT TERM...LFR
LONG TERM...CPB
AVIATION...LFR/JMG/CPB
MARINE...LFR/CPB
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jun 2, 6:32 AM EST, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
732 AM EDT Thu Jun 2 2022

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-031145-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
732 AM EDT Thu Jun 2 2022

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms capable of producing damaging winds
and large hail will be possible this afternoon and evening.

Locally heavy rainfall with isolated instances of flooding is
possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely by Noon today.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-031145-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
732 AM EDT Thu Jun 2 2022

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms capable of producing damaging winds
and large hail will be possible this afternoon and evening.

Locally heavy rainfall with isolated instances of flooding is
possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely by Noon today.

MDZ001-501-502-VAZ503-504-WVZ501>506-031145-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
732 AM EDT Thu Jun 2 2022

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms will be possible this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely by Noon today.

The radar

The Sterling radar (KLWX), 78 km away, was scanning. The volume nearest the first event began at 17:30 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Anne Arundel

When
June 2, 12:29 PM EST
Where
Anne Arundel County, 0.75 mi NNE of Crownsville
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
39.040, -76.594

About a dozen trees and large tree limbs blew down between Crownsville and Herold Harbor, including two trees that blew down onto houses.

Hail, Anne Arundel

When
June 2, 1:42 PM EST
Where
Anne Arundel County, 1.29 mi SW of Crofton
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.989, -76.670

Quarter size hail was reported in Crofton.

Hail, Montgomery

When
June 2, 2:50 PM EST
Where
Montgomery County, 3.89 mi SW of Poolesville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.109, -77.470

Quarter size hail was reported southwest of Poolesville.

Hail, Montgomery

When
June 2, 3:01 PM EST
Where
Montgomery County, 0.12 mi S of Darnestown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.098, -77.300

Quarter size hail was reported near Darnestown.

Thunderstorm Wind, Montgomery

When
June 2, 3:08 PM EST
Where
Montgomery County, 1.46 mi N of Glen
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
39.071, -77.219

A large tree and wires blew down in the 10600 block of Boswell Lane near Piney Knoll Lane.

Thunderstorm Wind, Montgomery

When
June 2, 3:10 PM EST
Where
Montgomery County, 0.98 mi ENE of Potomac
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
39.027, -77.204

Wind damage was reported in Potomac. Wires blew down near the intersection of MD-189 Falls Road and Democracy Boulevard/South Glen Road. Wires blew down causing a fire in the 8900 block of Persimmon Tree Road near MD-191 Bradley Boulevard. A tree blew down on Beech Hill Drive near MD-191 Bradley Boulevard.

Thunderstorm Wind, Montgomery

When
June 2, 3:15 PM EST
Where
Montgomery County, 1.07 mi SE of Hollywood Park
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
39.060, -76.985

Wind damage was reported near Hillandale and White Oak. Wires blew down in the 10000 block of Nolcrest Drive. Wires blew down in the 1200 block of Downs Drive near Montclair Drive where several trees blew down onto houses.

Thunderstorm Wind, Montgomery

When
June 2, 3:17 PM EST
Where
Montgomery County, 0.84 mi WNW of Glen Echo
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.975, -77.144

Wires blew down in the 7000 block of MD-188 Wilson Lane north of MacArthur Boulevard near Braeburn Place. Large tree limbs blew down in the area.

Thunderstorm Wind, Montgomery

When
June 2, 3:24 PM EST
Where
Montgomery County, 0.76 mi N of Chevy Chase
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
38.981, -77.071

Tree damage was reported near Chevy Chase and Bethesda. A tree and wires blew down onto an unoccupied vehicle in the 7000 block of MD-186 Brookeville Road near Taylor Street. Wires blew down on Chevy Chase Boulevard near Ruffin Road. A tree and wires blew down in the 4700 block of Chevy Chase Boulevard.

Thunderstorm Wind, Montgomery

When
June 2, 3:28 PM EST
Where
Montgomery County, 1.31 mi N of Takoma Park
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.989, -77.001

Tree damage was reported in Takoma Park, including a large tree and wires that blew down in the 8000 block of Flower Avenue.

Thunderstorm Wind, Prince George'S

When
June 2, 3:44 PM EST
Where
Prince George'S County, 0.48 mi WSW of Brentwood
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
38.946, -76.978

Tree damage was reported near the DC/Prince Georges County line, including a tree that blew down blocking all lanes of Michigan Avenue Northeast at Eastern Avenue Northeast.

Thunderstorm Wind, Prince George'S

When
June 2, 3:45 PM EST
Where
Prince George'S County, 0.53 mi NNW of Berwyn
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.987, -76.933

Tree damage was reported near the University of Maryland, including trees that blew down onto westbound MD-431 Campus Drive prior to Diamondback Drive.

Thunderstorm Wind, Prince George'S

When
June 2, 3:47 PM EST
Where
Prince George'S County, 0.9 mi W of Glen Dale
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
38.978, -76.837

Tree damage was reported near New Carollton, including trees that blew down MD-564 Lanham Severn Road between Santa Cruz Street and Woodstream Drive.

Thunderstorm Wind, Calvert

When
June 2, 3:56 PM EST
Where
Calvert County, 1.41 mi N of Lower Marlboro
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
38.670, -76.680

Wind damage was reported at a farm near Lower Marlboro. One tree was uprooted, one tree was snapped, and some crops were damaged along with wind driven hail.

Hail, Prince George'S

When
June 2, 4:01 PM EST
Where
Prince George'S County, 1.52 mi NNE of Westwood
Measured
1 in hail
Reported by
Public
Coordinates
38.670, -76.720

Quarter size hail was reported northwest of Lower Marlboro.

Thunderstorm Wind, St. Mary'S

When
June 2, 5:24 PM EST
Where
St. Mary'S County, 0.76 mi SW of Chaptico
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.362, -76.789

Tree damage was reported in the 24600 block of MD-238 Maddox Road. Multiple trees blew down in the area of Bashford Lane. A nearby barn was damaged.

Thunderstorm Wind, St. Mary'S

When
June 2, 5:43 PM EST
Where
St. Mary'S County, 1.29 mi SE of Milestown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.266, -76.754

Trees blew down on MD-470 Oakley Road at Cryer Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2022Every state in 2022This day in weather historyWarnings in Maryland, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1018651, 1018653, 1018654, 1018655, 1018656, 1018657, 1018658, 1018659, 1018660, 1018661, 1018662, 1018663, 1018664, 1018666, 1018667, 1018668, 1018669.